CBRNE - Vomiting Agents - Dm, Da, Dc Follow-up
- Author: Christopher P Holstege, MD; Chief Editor: Zygmunt F Dembek, PhD, MPH, MS, LHD more...
Further Outpatient Care
Most patients exposed to vomiting agents recover within the first few hours postexposure and demonstrate no further toxicity. If marked ocular toxicity occurs and corneal injury is documented, obtain follow-up care with an ophthalmologist to ensure that healing is progressing. Schedule this follow-up visit within 24 hours of discharge.
Further Inpatient Care
Inpatient care for patients exposed to vomiting agents is no different than the care discussed in Emergency Department Care. Symptomatic patients exposed to these agents should remain in a health care setting until signs and symptoms abate and they are able to take adequate fluid by mouth without repeat emesis. Continued use of IV fluids and antiemetics may be necessary. Patients who demonstrate marked bronchospasm may need repeated nebulized albuterol as necessary.
A health care facility that is unable to adequately provide care for a patient intoxicated with a vomiting agent should consider transfer to a facility that can care for such patients. Health care facilities may be overwhelmed quickly if a large-scale exposure occurs with multiple casualties. Disaster plan implementation and appropriate transfer of patients to less stressed facilities may be necessary.
Complications are expected to be rare in persons exposed to vomiting agents if rapid and adequate supportive care is initiated. Exceptions are as follows:
If significant ocular exposure occurs, corneal chemical burns may develop
In persons with preexisting lung disease, exacerbation of the lung disease may occur
If a patient sustains a large exposure, coma may develop, with subsequent risk of anoxic brain injury and aspiration pneumonia
Corneal chemical burns
Significant exposure to vomiting agents can lead to damage of the cornea. If the patient complains of significant eye discomfort, foreign body sensation, photophobia, or decreased visual acuity, consider eye irrigation. Thoroughly examine the eye and include visual acuity testing. Perform slit lamp examination with fluorescein. If a chemical corneal burn is documented, a cycloplegic may be used to reduce pain; apply topical antibiotic ointment. Arrange follow-up care with an ophthalmologist within 24 hours. For more information, see Ocular Burns.
As with many types of chemical inhalation exposures, acute bronchospasm may develop in patients exposed to vomiting agents. This is especially true of patients with preexisting lung disease (eg, asthma). If acute bronchospasm occurs leading to respiratory distress, treatment with bronchodilators (eg, albuterol) may be necessary.
Anoxic brain injury
If an exposed person becomes comatose and loses his or her ability to maintain ventilatory function, hypoxia may develop, leading to anoxic brain injury. Unless massive levels are encountered, this complication is exceedingly rare after exposure to vomiting agents.
Inability of exposed patients to maintain their airway may result in aspiration of gastric contents into the lungs, causing aspiration pneumonia
The prognosis is good for persons exposed to vomiting agents if they do not develop secondary injuries. Full recovery is expected in most patients.
Sanderson H, Fauser P, Thomsen M, Sorensen PB. Screening level fish community risk assessment of chemical warfare agents in the Baltic Sea. J Hazard Mater. 2008 Jun 15. 154(1-3):846-57. [Medline].
Sanderson H, Fauser P, Thomsen M, Larsen JB. Weight-of-evidence environmental risk assessment of dumped chemical weapons after WWII along the Nord-Stream gas pipeline in the Bornholm Deep. J Hazard Mater. 2012 May 15. 215-216:217-26. [Medline].
Sanderson H, Fauser P, Rahbek M, Larsen JB. Review of environmental exposure concentrations of chemical warfare agent residues and associated the fish community risk following the construction and completion of the Nord Stream gas pipeline between Russia and Germany. J Hazard Mater. 2014 Aug 30. 279:518-26. [Medline].
Sanderson H, Fauser P, Thomsen M, Sørensen PB. Human health risk screening due to consumption of fish contaminated with chemical warfare agents in the Baltic Sea. J Hazard Mater. 2009 Feb 15. 162(1):416-22. [Medline].
Fauser P, Sanderson H, Hedegaard RV, Sloth JJ, Larsen MM, Krongaard T, et al. Occurrence and sorption properties of arsenicals in marine sediments. Environ Monit Assess. 2013 Jun. 185(6):4679-91. [Medline].
Ishii K, Tamaoka A, Otsuka F, et al. Diphenylarsinic acid poisoning from chemical weapons in Kamisu, Japan. Ann Neurol. 2004 Nov. 56(5):741-5. [Medline].
Nakamagoe K, Fujizuka N, Koganezawa T, Shimizu K, Takiguchi S, Horaguchi T, et al. Residual central nervous system damage due to organoarsenic poisoning. Neurotoxicol Teratol. 2013 May-Jun. 37:33-8. [Medline].
Kato K, Mizoi M, An Y, et al. Oral administration of diphenylarsinic acid, a degradation product of chemical warfare agents, induces oxidative and nitrosative stress in cerebellar Purkinje cells. Life Sci. 2007 Nov 10. 81(21-22):1518-25. [Medline].
Compton, JAF. Military Chemical and Biological Agents: Chemical and Toxicological Properties. 1988. 194-204.
Ellison DH. Vomiting agents. Handbook of Chemical and Biological Warfare Agents. 2000. 149-150.
Haas R, Tsivunchyk O, Steinbach K. Conversion of adamsite (phenarsarzin chloride) by fungal manganese peroxidase. Appl Microbiol Biotechnol. 2004 Feb. 63(5):564-6. [Medline].
Haas R, Tsivunchyk O, Steinbach K, von Löw E, Scheibner K, Hofrichter M. Conversion of adamsite (phenarsarzin chloride) by fungal manganese peroxidase. Appl Microbiol Biotechnol. 2004 Feb. 63(5):564-6. [Medline].
Henriksson J, Johannisson A, Bergqvist PA, Norrgren L. The toxicity of organoarsenic-based warfare agents: in vitro and in vivo studies. Arch Environ Contam Toxicol. 1996 Feb. 30(2):213-9. [Medline].
Holstege CP, Bechtel LK, Reilly TH, et al. Unusual but potential agents of terrorists. Emerg Med Clin North Am. 2007 May. 25(2):549-66; abstract xi. [Medline].
Hu H, Somani SM, eds. Toxicodynamics of riot-control agents (lacrimators). Chemical Warfare Agents. 1992. 271-288.
Ishii K, Tamaoka A, Otsuka F, Iwasaki N, Shin K, Matsui A, et al. Diphenylarsinic acid poisoning from chemical weapons in Kamisu, Japan. Ann Neurol. 2004 Nov. 56(5):741-5. [Medline].
Kohler M, Hofmann K, Volsgen F. Bacterial release of arsenic ions and organoarsenic compounds from soil contaminated by chemical warfare agents. Chemosphere. 2001 Feb. 42(4):425-9. [Medline].
Pitten FA, Muller G, Konig P, et al. Risk assessment of a former military base contaminated with organoarsenic-based warfare agents: uptake of arsenic by terrestrial plants. Sci Total Environ. 1999 Feb 9. 226(2-3):237-45. [Medline].
Sidell FR. Riot control agents. Management of Chemical Warfare Agent Casualties. 1995. 93-99.
Tornes JA, Opstad AM, Johnsen BA. Determination of organoarsenic warfare agents in sediment samples from Skagerrak by gas chromatography-mass spectrometry. Sci Total Environ. 2006 Mar 1. 356(1-3):235-46. [Medline].
Zajtchuck R, ed. Riot control agents. Textbook of Military Medicine. 1997. 308-324.
Hurst G, Tourinsky S, Madsen J, Newmark J, Hill B, Boardman C, et al. Riot-Control Agents. Hurst G, Tourinsky S, Madsen J, Newmark J, Hill B, Boardman C, Dawson J. Medical Management of Chemical Casualties Handbook. Fourth. 3100 Ricketts Point Road Aberdeen Proving Ground, MD 21010-5400: Chemical Casualty Care Division US Army Medical Research Institute of Chemical Defense; February 2007. 194-211. [Full Text].